Alert archive / Minnesota / Frost Advisories in 2025

Frost Advisory 1, NWS Twin Cities, MN

May 17, 202526 counties in Minnesota

NWS Twin Cities, MN issued this frost advisory at May 17, 2025, 2:58 AM CDT for 26 counties in Minnesota. It took effect at May 18, 2025, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 17, 2025, 2:58 AM CDT (07:58 UTC)
In effect from
May 18, 2025, 1:00 AM CDT
Expired
May 18, 2025, 7:22 AM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN
All 26 counties

Benton County, MN, Brown County, MN, Chippewa County, MN, Douglas County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 95 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WWUS73 KMPX 170758
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
258 AM CDT Sat May 17 2025

MNZ041>043-047>050-054>058-064-065-073-172100-
/O.NEW.KMPX.FR.Y.0001.250518T0600Z-250518T1400Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
Including the cities of Granite Falls, St Cloud, Redwood Falls,
Glenwood, Long Prairie, Sauk Rapids, Benson, Morris, Montevideo,
Little Falls, Willmar, Alexandria, Litchfield, Olivia, and
Madison
258 AM CDT Sat May 17 2025

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Benton, Kandiyohi, Meeker, Morrison, Renville, Stearns, 
  Todd, Redwood, Chippewa, Douglas, Lac Qui Parle, Pope, Stevens, 
  Swift, and Yellow Medicine Counties.

* WHEN...From 1 AM to 9 AM CDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TDH
4 follow-up statements
828 
WWUS73 KMPX 171913
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Sat May 17 2025

MNZ044-045-051-052-059-066-067-074-075-082-091-180500-
/O.EXA.KMPX.FR.Y.0001.250518T0600Z-250518T1400Z/
Mille Lacs-Kanabec-Sherburne-Isanti-Wright-McLeod-Sibley-Brown-
Nicollet-Watonwan-Martin-
Including the cities of St James, Mora, New Ulm, Monticello,
Hutchinson, Gaylord, Elk River, St Peter, Princeton, Fairmont,
and Cambridge
213 PM CDT Sat May 17 2025

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...

* WHAT...Temperatures in the low 30s will result in frost formation.

* WHERE...McLeod, Sherburne, Sibley, Wright, Isanti, Kanabec, Mille 
  Lacs, Brown, Martin, Nicollet, and Watonwan Counties.

* WHEN...From 1 AM to 9 AM CDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MNZ041>043-047>050-054>058-064-065-073-180500-
/O.CON.KMPX.FR.Y.0001.250518T0600Z-250518T1400Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle-
Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
Including the cities of Litchfield, Willmar, Madison, Sauk
Rapids, Little Falls, Morris, St Cloud, Olivia, Montevideo,
Granite Falls, Long Prairie, Redwood Falls, Benson, Alexandria,
and Glenwood
213 PM CDT Sat May 17 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...

* WHAT...Temperatures near 30 will result in frost formation.

* WHERE...Benton, Kandiyohi, Meeker, Morrison, Renville, Stearns, 
  Todd, Redwood, Chippewa, Douglas, Lac Qui Parle, Pope, Stevens, 
  Swift, and Yellow Medicine Counties.

* WHEN...From 1 AM to 9 AM CDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JRB
767 
WWUS73 KMPX 180236
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
936 PM CDT Sat May 17 2025

MNZ041>045-047>052-054>059-064>067-073>075-082-091-181045-
/O.CON.KMPX.FR.Y.0001.250518T0600Z-250518T1400Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-Redwood-
Brown-Nicollet-Watonwan-Martin-
Including the cities of Redwood Falls, Fairmont, Long Prairie,
Cambridge, St Peter, Alexandria, New Ulm, Princeton, St James,
Monticello, Little Falls, Mora, Litchfield, Gaylord, Willmar,
Sauk Rapids, Glenwood, St Cloud, Benson, Elk River, Olivia,
Morris, Montevideo, Hutchinson, Madison, and Granite Falls
936 PM CDT Sat May 17 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT SUNDAY...

* WHAT...Temperatures in the low 30s will result in frost formation.

* WHERE...Portions of central, east central, south central, 
  southwest, and west central Minnesota.

* WHEN...From 1 AM to 9 AM CDT Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NDC
002 
WWUS73 KMPX 181157
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
657 AM CDT Sun May 18 2025

MNZ041>045-047>052-054>059-064>067-073>075-082-091-181400-
/O.CON.KMPX.FR.Y.0001.000000T0000Z-250518T1400Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-Redwood-
Brown-Nicollet-Watonwan-Martin-
Including the cities of St Cloud, Long Prairie, Redwood Falls, St
Peter, St James, Litchfield, Princeton, Benson, Willmar, Morris,
Gaylord, Montevideo, Granite Falls, Madison, Little Falls, Mora,
Cambridge, Olivia, Fairmont, Glenwood, Hutchinson, New Ulm, Elk
River, Monticello, Sauk Rapids, and Alexandria
657 AM CDT Sun May 18 2025

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Portions of central, east central, south central, 
  southwest, and west central Minnesota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

CTG
001 
WWUS73 KMPX 181222
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
722 AM CDT Sun May 18 2025

MNZ041>045-047>052-054>059-064>067-073>075-082-091-181330-
/O.CAN.KMPX.FR.Y.0001.000000T0000Z-250518T1400Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-Redwood-
Brown-Nicollet-Watonwan-Martin-
Including the cities of Monticello, Morris, Litchfield, Granite
Falls, New Ulm, Benson, Olivia, Little Falls, Fairmont,
Hutchinson, Willmar, St Peter, Montevideo, Cambridge, Glenwood,
Alexandria, St James, Redwood Falls, Gaylord, Princeton, Madison,
Mora, St Cloud, Sauk Rapids, Elk River, and Long Prairie
722 AM CDT Sun May 18 2025

...FROST ADVISORY IS CANCELLED...

The threat has ended as temperatures will continue to warm this 
morning.

$$

JRB

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at May 17, 12:32 AM CDT, 2 hours 26 minutes earlier. Its key messages:

  • Widespread light rain persists this evening and comes to an end overnight.
  • Below-average temperature pattern continues into mid next week.
Area forecast discussion, May 17, 12:32 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1232 AM CDT Sat May 17 2025

.KEY MESSAGES...

- Widespread light rain persists this evening and comes to an
  end overnight.

- Below-average temperature pattern continues into mid next
  week.

&&

.DISCUSSION...
Issued at 228 PM CDT Fri May 16 2025

A remarkably deep surface low (earlier as low as 980 mb) is
tracking across central Minnesota this afternoon. Steady wind-
driven light rain to the south of the low will continue to
overspread the entire forecast area through the remainder of the
afternoon and evening then gradually taper off overnight.
Precipitation amounts will be light, generally less than a few
tenths of an inch at most. Gusty winds will decrease a bit but
still gust as high as 30-40 mph at times this afternoon and
again overnight as winds switch to northwesterly following the
passage of the low to the north.

Saturday will be dry precip-wise but steady cyclonic low-level
flow/cold air advection through the day will keep persistent
cloud cover in place and will also keep temperatures confined to
the lower/middle 50s through the day, and parts of central MN
may not make it out of the upper 40s. Clouds will scatter out a
bit on Sunday allowing temperatures to rise into the upper 50s
and lower/middle 60s.

The next system of interest will track into the Central
Plains/Midwest early next week with a surface low tracking
across northern MO/southern IA. This track will keep any threat
for strong storms well to the south of the area, and a recent
southerly trend of this track may mean precip struggles to make
it any further north than the I-94 corridor. Should this system
trend a bit northward it could bring some beneficial rains of 1"
to 2" into southern MN, but for now this seems more likely to
occur across Iowa. Ridging behind this system will finally bring
temperatures back to near normal (low 70s) by Thursday and
Friday.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1215 AM CDT Sat May 17 2025

Lingering rain showers will dissipate or move away from our
eastern terminals within the next few hours. However, MVFR/IFR
conditions will be slow to improve as overcast low stratus
persists for most of Saturday. A gradual rise in cigs to MVFR
is expected during Saturday afternoon as daytime heating occurs.
Further improvements to VFR may occur by late Saturday night,
especially across west-central MN where clouds should start to
break apart. Northwesterly winds will prevail area-wide
overnight with strongest winds expected over western and
southern MN. Here, sustained values will near 20 knots while
gusts reach 30 knots. Winds will gradually slow throughout
Saturday with speeds falling below 10 knots Saturday evening
while gaining a more northerly component.

KMSP...Added a TEMPO for the first 2 hours of the period as MSP
could see brief reductions to IFR from lingering showers. Cigs
remain near 1000 feet until about 20Z before they improve to
2000 feet. VFR should return around 08Z Sunday as clouds rise
and break apart. West-northwesterly winds will gust to near 25
knots tonight but gradually slow throughout Saturday.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind NE 5-10 kts.
MON...Mainly VFR. Chance MVFR/SHRA. Wind E 15-20G30kts.
TUE...Mainly VFR. Chance MVFR/SHRA. Wind E 15-20G30kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...DPH
AVIATION...CTG
Hazardous weather outlook, May 16, 3:34 PM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
334 PM CDT Fri May 16 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
172045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
334 PM CDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Frost Advisories in Minnesota, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.